Dermatology and ART

Drug-related skin rashes are 100 times more common in HIV-positive patients than in the general population (1-4) and skin rash is one of the most commonly observed side effects of ART, both in developed and developing countries (9).

A drug-related rash usually appears in the first weeks after introducing new treatment, is short-lived and self-limiting. ART discontinuation is not always necessary, however some rashes can be associated with systemic hypersensitivity reaction (eg, Stevens-Johnson syndrome).

Skin and mucosa


Skin Rash
ART, like any other drug, can cause allergic skin reactions. Several are more likely to do so -most commonly nevirapine. Some ART, lke abacavir, are especially prone to causing life-threatening conditions (8). HIV-infected patients are prone to drug-related rashes and at the same time are heavily exposed to many different medications such as antibiotics and aromatic amine anticonvulsants that are likely to cause allergic reactions.

Any rash observed during the first weeks of antiretroviral treatment must be reported to and evaluated by a doctor immediately after it occurs.

This is especially crucial if the rash is associated with:

Fever
Blistering
Facial swelling
Aches

Hypersensitivity to medication is very individual, with the reaction difficult to predict. It is currently possible to test a patient for abacavir hypersensitivity before starting treatment (EACS Guidelines).

Allergies to sulphonamide, most commonly prescribed in co-formulation as TMP-SMX, occur in up to 30% of patients (5) and carbamazepine, phenobarbital, and phenytoin are associated with DRESS syndrome, usually occuring 2-8 weeks following drug initiation (10).

Any combination of these drugs with antiretrovirals needs to be carefully considered, as it may increase the risk of drug allergy and drug withdrawl which may limit optimal treatment options. It is also generally not advised to start a regimen containing two or more antiretrovirals that have rash as a possible adverse effect (EACS Guidelines), as it is usually not possible to disentangle which one is the cause of the allergic reaction. If this cannot be avoided, the patient should be put under close supervision for possible skin reactions.

Delayed drug hypersensitivity reactions



Stevens-Johnson syndrome (or its more severe form, toxic epidermal necrolysis) and DRESS (drug rash with eosinophilia and systemic syndrome) are both delayed drug hypersensitivity reactions that although pathophysiologically different from each other, share some symptoms including a typical delay in their onset.

Steven-Johnson Syndrome (SJS)
An SJS skin rash usually manifests 1 to 3 weeks after ART initiation, but can even occur after 6 to 8 weeks, and is preceded by flu-like symptoms: fever, malaise, variable gastrointestinal and respiratory symptoms. It is a maculopapular rash (macules with purpuric centers), symmetrically distributed on the face and upper trunk that develops into blisters, but never involves hairy skin on the head. Skin symptoms are accompanied with mucosal involvement (mouth and oral cavity, conjunctiva, genitals) and, depending on severity, pulmonary and gastrointestinal involvement. Severe pain over lesions and areas of skin loss is typical, sometimes with burning sensations. An immediate drug withdrawal and intensive care unit treatment is necessary, since the main morbidity and mortality comes from infectious complications.
  

Toxic epidermal necrolysis (Lyell's syndrome, TEN)
TEN is a rare but severe form of Stevens-Johnson syndrome that occurs when more than 30% of skin surface is involved. The outcome of TEN is much worse, with mortality for SJS raging from 1% to 5% and between 30% to 50% for TEN. The main clinical manifestations of TEN are sheet-like loss of skin and massive blisters, occurring especially after pressure is applied to the skin (Nikolski's sign) (11).

Drug rash with eosinophilia and systemic syndrome (DRESS)
DRESS usually begins up to 8 weeks after exposure to the drug. Classic symptoms may sometimes be severe and include exanthem, fever and involvement of one or more internal organs (sometimes described as drug-induced hypersensitivity syndrome, or DIHS). Patients will present fever, malaise, pharyngitis and lymphadenopathy. In half of the cases patients will have hepatitis, in 30% eosinophilia, in 10% nephritis or pneumonitis. Drugs associated with DIHS/DRESS are aromatic amine anticonvulsants (carbamazepine, phenytoin and phenobarbital), lamotrigine, allopurinol, NSAIDs, sulfa antimicrobials and aromatic sulfamonamides, and ARTs (abacavir, nevirapine and fosamprenavir) (12).


Adverse skin reactions associated with specific antiretrovirals


Abacavir
Abacavir is associated with hypersensitivity reaction (ABC-HSR) in around 8% of patients who start it and usually the symptoms occur quickly, on average ten days after drug initiation and worsen with each administered dose (13). Rash is presented in 70% of cases and in rare instances may be accompanied by general symptoms, but eosinophilia and hepatitis are uncommon. If the hypersensitivity reaction is related to abacavir all the symptoms disappear within 72 hours of discontinuation. Restarting abacavir after ABC-HSR may result in a life-threatening condition including hypotension and is strongly contraindicated (14).



A specific human genetic variation (HLA-B*5701 allele) was found to be strongly associated with susceptibility to ABC-HSR. Therefore a genetic test for HLA-B*5071 can accurately predict whether the patient is at risk for ABC-HSR. HLA-B*5701 carriage rate is highest in Caucasians (6-8%) and lower in those of African/Asian ethnicity (<1%, 2.5% for African-Asian).
Results from PREDICT-1 trial (15) show that screening for HLA-B*5701 reduces the rate of ABC-HSR from 7.8% to 3.4%. In this study none of the patients who tested negative developed ABC-HSR and less then half of the patients tested as positive did. These results are generalizable across ethnicity (16).

Nevirapine
DIHS/DRESS related to nevirapine is the most common treatment-limiting toxicity and occurs in around 5% of patients starting this ART. The most common organ involvement is hepatitis (17). SJS/TEN occurs in around 0.3% of patients on nevirapine (12).



Efavirenz
Skin rashes related to efavirenz are usually mild or moderate maculopapular eruptions which occur in the first 2 weeks after drug initiation and usually resolve spontaneously. More severe hypersensitivity reactions occurred in less than 1% of patients taking efavirenz and SJS in approximately 0.14% (18). Efavirenz should be discontinued only when a severe rash with blistering, fever and mucosal involvement is present. Skin rash is more likely to occur if switching ART from efavirenz to nevirapine, then other way around (20).



Other drugs
In addition to the drugs mentioned above, skin rash as an adverse reaction has been reported for the following:

  • NRTIs: emtricitabine, lamivudine, tenofovir, stavudine (d4T), didanosine (ddI)
  • NNRTIs: etravirine, delavirdine
  • PIs: atazanavir, fosamprenavir, tipranavir, indinavir, lopinavir/ritonavir, saquinavir, darunavir
  • CCR5 (chemokine receptor inhibitors): maraviroc (drug labelling, 19)

In addition, enfuviritide (fusion inhibitor), the only ART injected subcutaneously, can cause reactions at the injection site, including redness, itching and hard lumps.


References

1 HIV drug allergy. M Pirmohamed, BK Park.
Curr Opin Allergy Clin Immunol 2011; 1:311-316.

2 Cutaneous disease and drug reactions in HIV infection. SA Coopman, RA Johnson, R Platt, RS Sterne.
N Engl J Med 1993; 328:1670-1674.

3 Increased adverse drug reactions to antimicrobials and anticonvulsants in patients with HIV infection. D Lin, MJ Tucker, MJ Rieder.
Ann Phrama 2006; 40:1594-1601.

4 HIV drug allergy. M Pirmohamed, BK Park.
Curr Opin Allergy Clin Immunol 2001; 1:311-316.

5 Likelihood and mechanisms of cross-allergencity between sulfonamide antibiotics and other drugs containing a sulphonamide functional group. CC Brackett, H Singh, JH Block.
Pharmacotherapy 2004;24(7):856-70.

6 Clinical pharmacokinetics and summary of efficacy and tolerability of atazanavir. C LeTiec, A Barrail, C Goujard, et al.
Clin Pharmacokinet 2005; 44(10):1035-50.

7 Hair loss associated with lamivudine. IW Fong.
The Lancet 1994 Dec 17;344(8938):1702.

8 Dermatology of the patient with HIV. MM Khambaty, SS Hsu.
Emerg Med Clin N Am 28 (2010) 355-368.

9 Antiretroviral therapy at a district hospital in Ethiopia prevents death and tuberculosis in a cohort of HIV patients. D Jerene, A Naesse, B Lindtjørn.
AIDS Research and Therapy 2006 Apr 7;3:10.

10 Anticonvulsant hypersensitivity syndrome: Incidence, prevention and management. SR Knowles, LE Shapiro, NH Shear.
Drug Saf. 1999 Dec;21(6):489-501.

11 Antiretroviral-induced toxic epidermal necrolysis in a patient positive for human immunodeficiency virus. R Pahk, MC Azu, Taira BR, S Sandoval.
Clin Exp Dermatol. 2009 Dec;34(8):e775-7.

12 Pharmacogenetics of drug hypersensitivity. EJ Phillips, SA Mallal.
Pharmacogenomics. 2010 Jul;11(7):973-987.

13 Hypersensitivity reactions during therapy wth the nucleoside reverse transcriptase inhibitor abacavir. S Hetherington, S McGuirk, G Powell et al.
Clin Ther. 2001 Oct;23(10):1603-14.

 

 

Related PubMed articles
Severe cutaneous adverse reactions due to isoniazid in a HIV positive patient.

Severe cutaneous adverse reactions due to isoniazid in a HIV positive patient. Indian J Lepr. 2012 ...